Designs, Codes and Cryptography

, Volume 65, Issue 3, pp 291–324 | Cite as

On theorems of Delsarte–McEliece and Chevalley–Warning–Ax–Katz



We present a theorem that generalizes the result of Delsarte and McEliece on the p-divisibilities of weights in abelian codes. Our result generalizes the Delsarte–McEliece theorem in the same sense that the theorem of N. M. Katz generalizes the theorem of Ax on the p-divisibilities of cardinalities of affine algebraic sets over finite fields. As the Delsarte–McEliece theorem implies the theorem of Ax, so our generalization implies that of N. M. Katz. The generalized theorem gives the p-divisibility of the t-wise Hamming weights of t-tuples of codewords (c(1), . . . ,c(t)) as these words range over a product of abelian codes, where the t-wise Hamming weight is defined as the number of positions i in which the codewords do not simultaneously vanish, i.e., for which \({(c^{(1)}_i,\ldots,c^{(t)}_i)\not=(0,\ldots,0)}\) . We also present a version of the theorem that, for any list of t symbols s1, . . . ,st, gives p-adic estimates of the number of positions i such that \({(c^{(1)}_i,\ldots,c^{(t)}_i)=(s_1,\ldots,s_t)}\) as these words range over a product of abelian codes.


Cyclic codes Abelian codes Algebraic sets Delsarte–McEliece Ax–Katz 

Mathematics Subject Classification

94B15 11T71 11T06 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ax J.: Zeroes of polynomials over finite fields. Am. J. Math. 86, 255–261 (1964)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Chevalley C.: Démonstration d’une hypothèse de M. Artin. Abh. Math. Sem. Univ. Hamburg 11, 73–75 (1936)CrossRefGoogle Scholar
  3. 3.
    Delsarte P.: Weights of p-ary Abelian codes. Philips Res. Rep. 26, 145–153 (1971)MathSciNetMATHGoogle Scholar
  4. 4.
    Delsarte P., McEliece R.J.: Zeros of functions in finite abelian group algebras. Am. J. Math. 98, 197–224 (1976)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Fleck A.: Sitzungs. Berlin Math. Gesell. 13, 2–6 (1913–1914)Google Scholar
  6. 6.
    Kapferer H.: Über-gewisse-summen-von-binomialkoeffizienten. Archiv. Math. Phys. 23, 117–124 (1915)Google Scholar
  7. 7.
    Kasami T., Lin S., Peterson W.W.: New generalizations of the Reed–Muller codes. I. Primitive codes. IEEE Trans. Inf. Theory 14, 189–199 (1968)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Katz N.M.: On a theorem of Ax. Am. J. Math. 93, 485–499 (1971)MATHCrossRefGoogle Scholar
  9. 9.
    Katz D.J.: On p-adic estimates of weights in abelian codes over Galois rings. Ph.D. thesis, California Institute of Technology, Pasadena (2005).Google Scholar
  10. 10.
    Katz D.J.: p-adic valuation of weights in abelian codes over \({\mathbb Z_ {p^d} }\) . IEEE Trans. Inf. Theory 51(1), 281–305 (2005)CrossRefGoogle Scholar
  11. 11.
    Lundell A.T.: A divisibility property for Stirling numbers. J. Number Theory 10(1), 35–54 (1978)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    McEliece R.J.: Linear recurring sequences over finite fields. Ph.D. thesis, California Institute of Technology, Pasadena (1967).Google Scholar
  13. 13.
    McEliece R.J.: On periodic sequences from GF(q). J. Comb. Theory Ser. A 10, 80–91 (1971)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    McEliece R.J.: Weight congruences for p-ary cyclic codes. Discret. Math. 3, 177–192 (1972)MATHCrossRefGoogle Scholar
  15. 15.
    Solomon G., McEliece R.: Weights of cyclic codes. J. Comb. Theory 1, 459–475 (1966)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Warning E.: Bemerkung zur vorstehenden arbeit von Herrn Chevalley. Abh. Math. Sem. Univ. Hamburg 11, 76–83 (1936)Google Scholar
  17. 17.
    Wilson R.M.: A lemma on polynomials modulo p m and applications to coding theory. Discret. Math. 306(23), 3154–3165 (2006)MATHCrossRefGoogle Scholar
  18. 18.
    Wilson R.M.: An Ax–Katz-type theorem for congruences modulo powers of a prime (submitted).Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsSimon Fraser UniversityBurnabyCanada

Personalised recommendations